Log in or Register to participate in these discussions

Nivolumab: achy, stiff and weak arms

Nivolumab: achy, stiff and weak arms

Posted by Goldfinch on Oct 25, 2020 10:12 am

I am taking solo Nivolumab treatment.  It appears to be working and I anticipate taking this for a while.  Started taking it bi-weekly then recently switched to a monthly dose.  So far I have had 2 bi-weekly doese and one monthly dose.  I started feeling achy during my last bi-weekly dose and it is not getting better.  It has gotten to the point that it is hard to lift the blankets to get out of bed in the morning.  When I do get going, things get better, but it doesn’t take much for the stiffness to return.  The time it takes to write this message will make me creaky.

 What is the best way to manage this?

Right now I am trying to drink as much as possible during the day, hut that is translating into getting up at least 3 times during the night to go to the bathroom.  I was taking Naproxen 500mg twice a day but it seemed to stop working after the first couple of days.  I have 5 prednisone tablets I could take, but I cherish what sleep I am currently getting.    My experience with dexamethasone makes me leary of starting on the prednisone.  

Any suggestions would be appreciated.

Stage 4 Collecting Duct Carcinoma, radical nephrectomy
 

Re: Nivolumab: achy, stiff and weak arms

Posted by IamJay on Jan 3, 2021 7:55 am

Hi Goldfinch‍ 
I wanted to respond to your message because it looks like no one else has. I will be starting nivolumab soon and feel anxious not knowing what side effects that I will experience if any. It sure sounds like a moving target. 
someone suggested that I check out a Facebook page that is specific to this immunotherapy and I did find one. It's private so I just put in a request to join. You might find this more helpful too?
I hope your treatments are going well with minimal side effects.
J

Re: Nivolumab: achy, stiff and weak arms

Posted by Goldfinch on Jan 3, 2021 11:44 am

It looks like I have developed a kind of polymyalgia rheumatica.  This is a rare side effect apparently.  If you google immunotherapy and polymyalgia rheumatica or rheumatism you will get more information.  

The rareness might be why no one has responded.

Some people have no side effects at all.  Hopefully you are one of them.  For me the achiness and weakness is not enough to stop the treatment.  Chemo was worse.

Hope this helps.

Re: Nivolumab: achy, stiff and weak arms

Posted by Barney on Jan 4, 2021 8:54 am

hi Goldfinch‍  Barney here. I don't know about Nivolumab but I do know about Prednisone. I take a small daily dose of Pred..to counter the inflammatory effects of the Zytiga that I take. There are side effects, including hot flashes, but I do not experience insomnia. I would be cautious about adjusting prescribed dosages of Pred> without consulting a physician.  You might be making things worse. For example you seem to be having muscle pain and rheumatic-like aches. These, I think, are symptoms of inflammation and they are the effects that Prednisone is supposed to offset. I'm not a medical professional, so don't quote me, but I m a biologist, so (not to brag) I do know a bit about anatomy and physiology, In a word, I suggest caution when it comes to your treatment.

Cheers...Barney

Re: Nivolumab: achy, stiff and weak arms

Posted by Goldfinch on Jan 4, 2021 9:58 am

I have been on and now off the prednisone.  I have stopped the naproxen because my kidney function is down.  I am now taking tumeric and percocet.  Hoping to get an appointment with a rheumatologist.

Re: Nivolumab: achy, stiff and weak arms

Posted by Cynthia Mac on Jan 6, 2021 5:15 am

Goldfinch‍, have you run the idea of taking turmeric past your oncologist? I only ask because when my Dad started chemo, his oncologist said to stop taking turmeric paste.

Perhaps your immunotherapy isn’t being combined with chemo, and maybe that’s why Dad’s doctor was concerned about it, but it might be something you’d want to ask about.

Love your username, btw. My parents were “backyard birders” and Mom in particular loved the chickadees and goldfinches.
“When the root is deep, there is no reason to fear the wind.” - Japanese saying

Re: Nivolumab: achy, stiff and weak arms

Posted by Goldfinch on Jan 6, 2021 10:27 am

My kidney function is compromised so turmeric is out.  A lot of anti-inflammatory drugs/supplements are hard on the kidneys.

Also, Nivo is an immunotherapy not chemo.  My immune system is super-charged.  Chemo is the direct opposite: it suppresses the immune system and taking any immune system boosters like tumeric are counterproductive.  Your father’s oncologist advising against tumeric paste makes sense.